Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Have edema in the feet and legs. Diagnosed with atrial fibrillation. Taking furosemide, digoxin. Treatment?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
I have edema in the feet and legs which feel very tight. I have been diagnosed with Atrial Fibrillation. I am taking Furosemide40mg,also Digoxin 125mcg, Diltiazem 60mg(3 daily) and Warfarin3mg (latest INR reading 2.1).My blood tests show normal apart from a slight imbalance of the thyroid( no sign of diabetes,but my mouth gets very dry). I am an 82yr old male. I am in good health other than the problems listed. What causes edema and what treatment is available?
Posted Thu, 23 May 2013 in Hypertension and Heart Disease
Answered by Dr. Chakravarthy Mazumdar 15 minutes later

I was asked to respond to this query as you were not satisfied with the previous doctors answer. I will try my best here.

If your legs were swollen and tight that means the pedal edema (swelling of the legs) is resistant to treatment and if the edema is persisting in spite of diuretic (Furosemide). This is called treatment resistant or refractory edema.

Are you adhering to the right dose of Furosemide? Have you checked recently with your treating doctor?
Are you taking low salt diet (one and half tea spoon of salt per day)?
What is recent serum creatinine and serum protein values?

A variety of factors can account for persistent fluid retention, including inadequate furosemide dose or frequency, excess sodium intake, delayed intestinal absorption of oral diuretics(furosemide ), decreased diuretic excretion into the urine, and increased sodium reabsorption at sites in the kidney nephron other than those inhibited by the diuretic. Diltiazem can cause fluid retention in legs.

You should never take common pain killers that are NSAIDs like brufen, diclofenac etc. They cause fluid retention and can damage the kidney.

So I suggest you to ask your physician about IV therapy of furosemide, if the tolerance is not achieved. Your doctor should try to add another class of diuretic (water pill). If the protein is lesser then albumin infusions can be planned. Sometimes assumption of the supine position can increase the creatinine clearance by as much as 40 percent and the diuretic response to a loop diuretic by as much as two-fold especially in heart failure.

Let me know if this understandable and if I can add value to the answer.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor